Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Atlanta, GA

March 31, 2005Baldwin County, Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 31, 2005, 9:42 AM EST for Baldwin County, Jones County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 9:42 AM EST (14:42 UTC)
Expired
Mar 31, 2005, 10:15 AM EST
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Baldwin County, GA, Jones County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 8:30 AM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 311443
SVRFFC
GAC009-169-311515-
/O.NEW.KFFC.SV.W.0142.050331T1442Z-050331T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
942 AM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN CENTRAL GEORGIA
  JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 1015 AM EST

* AT 940 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GRAY...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE BLOUNTSVILLE AND THE SOUTHERN
  END OF LAKE SINCLAIR.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3313 8357 3297 8355 3313 8316 3322 8323

$$
1 follow-up statement
000 
WWUS52 KFFC 311455
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 AM EST THU MAR 31 2005

GAC009-169-311505-
/O.CAN.KFFC.SV.W.0142.000000T0000Z-050331T1515Z/
JONES-BALDWIN-
955 AM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR BALDWIN AND JONES COUNTIES IS 
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3313 8357 3297 8355 3313 8316 3322 8323

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:15 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 31, 5:15 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST THU MAR 31 2005

.SHORT TERM...
RATHER BUSY THIS MORNING WITH FLOODING POTENTIAL AND SEVERE WEATHER.
WENT WITH A BLEND OF THE GFS/ETA THROUGH DAY 3. ETA IS COMING MORE
IN LINE WITH GFS PER THE SURFACE LOW POSITION REMAIN TO OUR WEST
THURSDAY NIGHT AND MOVING NORTHWEST FRIDAY. THIS WILL KEEP MOST OF
THE CWA IN THE WARM SECTOR FRIDAY. THIS WILL KEEP THE CWA IN A
FLOODING/SEVERE WEATHER THREAT NOT ONLY TODAY...BUT ALSO AGAIN ON
FRIDAY UNTIL THE COLD FRONT PASSES BY. STRONG NORTHWEST WINDS FRIDAY
NIGHT AND SATURDAY WITH GUSTS TO NEAR 30 MPH OVER MUCH OF THE CWA.

AS FOR TODAY...HPC HAS AXIS OF HEAVY RAIN OVER NORTH
GEORGIA...SHIFTING TO CENTRAL GEORGIA THIS AFTERNOON. THESE AREAS
ARE ALREADY SATURATED AND THE FFG SHOWS THIS. FOR THIS REASON WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF NORTH AND CENTRAL GA FOR
TODAY.

.LONG TERM...
BUMPED UP THE WIND SPEEDS AND GUSTS ON SATURDAY WITH COOLER TEMPS
THAT ARE IN LINE WITH THE NEW GUIDANCE. OTHERWISE NO CHANGES PLANNED.

&&

.AVIATION...
LINE OF EXTENSIVE CONVECTION IN WARM AIR AHEAD OF SLOW MOVING COLD
FRONT WILL BE THE THING TO WATCH. MOST CEILINGS ASSOCIATED WITH PCPN
HAVE COME DOWN TO 2500-5000 FT. WILL NEED TO WATCH FOR IFR CEILINGS
ASSOCIATED WITH HEAVIER PCPN. EXPECT IFR VSBYS DUE TO HEAVY SHOWERS
AND T-STORMS. SURFACE WINDS GENERALLY S WILL TREND TO THE SW 10 KTS
OR LESS. CONVECTION HAS CAUSED THE WIND DIRECTIONS AND SPEEDS TO BE
HIGHLY VARIABLE. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  57  66  44 /  80  60 100  40
ATHENS          71  54  69  47 /  90  40 100  60
GAINESVILLE     69  55  65  46 /  80  40 100  60
ROME            74  55  66  45 /  80  60  90  50
COLUMBUS        76  62  73  49 /  80  70 100  40
MACON           74  60  73  50 /  90  60 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH PARTS OF NORTH AND CENTRAL GEORGIA TODAY.

&&

17/99
Hazardous weather outlook, Mar 31, 2:46 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 AM EST THU MAR 31 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
246 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY INTO THIS EVENING...

.SYNOPSIS...
A SLOW MOVING COLD FRONT APPROACHING THE TENNESSEE VALLEY THIS
MORNING...WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME NEARLY
STATIONARY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LARGE HAIL. DAMAGING WINDS WILL ALSO BE
POSSIBLE.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE OVER THE AREA.
A LOW LEVEL JET WILL INCREASE OVER THE AREA TODAY AS UPPER LEVEL
DISTURBANCES MOVE ACROSS. CAPES OF 1000 TO 2000 CAN BE EXPECTED.
THIS COULD LEAD TO LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. EMERGENCY MANAGERS SHOULD MONITOR
THE SITUATION.

.OTHER HAZARDS...
HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING OR FLASH FLOODING.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL ON
FRIDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Mar 31, 8:17 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 AM EST THU MAR 31 2005

GAZ079-311345-

817 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TALBOT COUNTY UNTIL
845 AM EST...

AT 813 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GENEVA...MOVING NORTHEAST AT 50 MPH.  THIS
STORM IS CAPABLE OF PRODUCING PEA-SIZED HAIL AND TORRENTIAL RAIN AS
IT CROSSES TALBOTTON AND JUNCTION CITY.  THE STORM WILL EXIT THE
COUNTY BY 845 AM.
Local storm report, Mar 31, 9:01 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
901 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             BARNESVILLE             33.05N 84.16W
03/31/2005  1.75 INCH        LAMAR              GA   PUBLIC

            LAMAR COUNTY HIGH SCHOOL.

&&

VSS
Local storm report, Mar 31, 9:03 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
903 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             THOMASTON               32.89N 84.33W
03/31/2005  0.88 INCH        UPSON              GA   PUBLIC

&&

VSS
Special weather statement, Mar 31, 9:11 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
911 AM EST THU MAR 31 2005

GAZ080-311445-

911 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TAYLOR COUNTY UNTIL 945 AM EST...

AT 907 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTH OF BUTLER THROUGH WEST OF BUTLER...MOVING
NORTHEAST AT 40 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 31, 9:22 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
922 AM EST THU MAR 31 2005

GAZ049-059-060-311445-

922 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN PUTNAM...JASPER AND
MORGAN COUNTIES UNTIL 945 AM EST...

AT 920 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTICELLO...MOVING NORTHEAST AT 65 MPH.
THIS STORM IS WEAKENING BUT IS STILL CAPABLE OF PRODUCING PEA-SIZED
HAIL WITH TORRENTIAL RAINS AS IT CROSSES THESE THREE COUNTIES.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
945 AM EST.
Special weather statement, Mar 31, 9:28 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
928 AM EST THU MAR 31 2005

GAZ072-082-311500-

928 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN BIBB AND
JONES COUNTIES UNTIL 1000 AM EST...

AT 925 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRAY...MOVING NORTHEAST AT 55
MPH.  THE STORM IS CAPABLE OF PRODUCING HAIL UP TO PEA-SIZE WITH
TORRENTIAL RAINS.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
1000 AM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:31 AM ESTSevere Thunderstorm WarningFFCHarris29 min
Mar 31, 2:27 AM ESTSevere Thunderstorm WarningFFCTalbot33 min
Mar 31, 2:47 AM ESTSevere Thunderstorm WarningFFCUpson30 min
Mar 31, 5:17 AM ESTSevere Thunderstorm WarningFFCBibb, Jones, Monroe28 min
Mar 31, 5:40 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones35 min
Mar 31, 6:04 AM ESTSevere Thunderstorm WarningFFCHancock28 min
Mar 31, 7:26 AM ESTSevere Thunderstorm WarningFFCTaliaferro, Warren34 min
Mar 31, 7:33 AM ESTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup27 min
Mar 31, 8:06 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike24 min
Mar 31, 8:17 AM ESTFlash Flood WarningFFCHarris, Heard, Meriwether, Troup3 hr
Mar 31, 8:44 AM ESTSevere Thunderstorm WarningFFCUpson16 min
Mar 31, 8:48 AM ESTSevere Thunderstorm WarningFFCLamar27 min
Mar 31, 9:04 AM ESTSevere Thunderstorm WarningFFCButts, Monroe26 min
Mar 31, 9:11 AM ESTFlash Flood WarningFFCFulton6 hr
Mar 31, 9:20 AM ESTSevere Thunderstorm WarningFFCCrawford, Taylor25 min
Mar 31, 9:36 AM ESTFlash Flood WarningFFCBarrow, Butts, Carroll, Clayton, Cobb, Coweta and 18 more6 hr
Mar 31, 9:45 AM ESTFlash Flood WarningFFCDeKalb, Fulton5 hr
Mar 31, 10:15 AM ESTFlash Flood WarningFFCCobb5 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.